We pride ourselves on having the friendliest
and most welcoming forums for moms and moms to be! Please take a moment
for free so you can be a part of our growing community of mothers.
If you have any problems registering please drop an email to firstname.lastname@example.org.
Our community is moderated by our moderation team so you won't see spam or offensive messages posted on our forums. Each of our message boards is hosted by JustMommies hosts, whose names are listed at the top each board. We hope you find our message boards friendly, helpful, and fun to be on!
Does any children here have a heart condition in which they CANT be on meds?
My DS was on adderral from about november until june...we switched to concerta, and oh my that med made a WORLD of difference for him. My husband and I were so thrilled to see a medication that worked all day, didnt have the emotional stuff attached to it.. he did a complete 360.. I mean, he of course still had his moments, but his hyperness was under a much better control! However... It had side effects.. not at first.. First we noticed some really really bad nightmares.. sleep walking, hallucination type activity.. one night he woke us up every single hour.. it usually takes us 20 minutes or longer to get him to wake up and go back to bed.
Then he was getting heart palpitations.. I didnt pay too much attention to it at first, until he was getting short of breath with them.. I took his pulse and it was 132-resting! I called his docs and they sent us staright to the ER.. they did an EKG and told us to stop the concerta immediately.. We took him to his doctor's this morning and we saw the head of peds, and he said that while 130-140 isnt too alarming it can be uncomfortable for children, and that he has to see a cardiologist before we can put him on ANY other medications. He said that he may have a condition which causes heart rates to fluctuate which can be really uncomfortable, and if that is the case he can't be on the ADHD meds Of course my son's overall health comes first, but it just figures that when we find a med that works for him it has some serious side effects.. The doctor said the cardiologist might still say concerta is okay, or maybe they can try stratera?(sp) but he said he has to be thoroughly checked first.
Also, I read online that any children going on ADHD meds like ritalin, concerta, adderall should have a baseline EKG done before being on them.. this was a recommendation from the american heart association.. how many of your children had this done before medicating? I'm sort of scared.. I feel like he will be just fine, but what if this medication brought about some issue, or if he can't be on these meds again? we will have to really up his therapy. I'm glad I am explaining this here, to other parents who understand, because i'm sure others would say "WHO CARES ABOUT THE MEDS! Your child is at risk!" of course, but before those medications he was suffering in school, socially, and his self esteem was so incredibly bad.. I had never heard a 6 year old say such hateful things about themselves.. other kids were picking on him becaue of his inability to stay still, he had to be put in an outside desk at school because he would distract other kids, etc.. those meds made a HUGE difference for him!
I know there can be a lot of side effects with meds, I have been very lucky where none of my boys have ever had any issues.
I did hear that kids should have a chest xray done every year or so as well.
I hope you can find a med that works for him and doesn't do him any harm. (((hugs)))
Thank you! We actually saw the pediatric cardiologist. My son had an echocardiogram and and EKG done there as well. The doctor found some sort of leak in his aorta on the echo, but said right now its minor.. he didnt have much time to talk to us because that appt was just for the tests.. he said he'd discuss this more with us at his next appointment. I dont even have a name for it, but he said it will need to be periodically evaluated.
HOWEVER, he said THIS issue is not what should be causing my DS's tachycardia. He said that if it was the concerta he would have a steady rapid heart rate, not the episodes he's been having, however he hasn't had an episodes since we stopped the medication.. Which before he was having them almost everyday. (coincedence?) we need to keep a dairy of his episodes and go back in september.
My distant cousin.. she's like my 2nd cousin..her daughter has a really bad reactiong to stratera. She actually got taken to the hospital by ambulance from school. She had tachycardia episodes and a VERY high blood pressure. Her mom told me though that it occurred after 2 weeks of being on the med, and was a constant thing until she went off the meds. But what if it doesn't work that way for everyone and my son was getting episodes instead? I am praying the medication didnt do the leak thing to his heart.